A new survey has shown that one fifth of women taking the epilepsy medicine sodium valproate don’t know the risks it can cause during pregnancy.
For many women, sodium valproate is a very effective medicine for reducing or stopping epileptic seizures. For some, it may be the only medicine that works.
However, sodium valproate has also been associated with an increased risk of harm to babies if taken during pregnancy. According to the Medicines and Healthcare products Regulatory Agency (MHRA), it could put around 4 in 10 babies at risk of developmental problems, and 1 in 10 at risk of birth defects.
Epilepsy Action, Epilepsy Society and Young Epilepsy set out to assess the level of awareness in women about the risks of taking this epilepsy medicine during pregnancy. The three charities surveyed 2,788 women with epilepsy in the UK aged 16-50.
The results, published on 31 October, showed that almost half of the surveyed women didn’t know what the risks are of taking sodium valproate during pregnancy.
The survey revealed that of women who were actually taking sodium valproate for their epilepsy, 20% (or 1 in 5) were not aware of the risks to pregnancy. Just over a quarter of women taking sodium valproate (27%) also said they had not had a discussion with their healthcare professional about this.
Making informed decisions
Sodium valproate, often prescribed under the names Epilim, Epival, Episenta, Convulex and Orlept, is currently the third most-prescribed epilepsy medicine.
The charities believe healthcare professionals should be leading conversations with their female patients taking sodium valproate about its risks. They are urging healthcare professionals to talk to women and girls with epilepsy about pregnancy and epilepsy medicines before they become pregnant. They are calling on the Department of Health to support efforts to make women aware of the risks of sodium valproate. They believe this will help women to make informed decisions about their care.
The charities are also encouraging women of childbearing age taking sodium valproate to seek advice from their epilepsy professional. However, the organisations stress that women should not stop taking their medicine or change their dosage without seeking medical advice.
Women who have become pregnant while taking sodium valproate must also continue to take their medicine at the original dose and seek urgent advice. This is because coming off medicines can result in a seizure, which can cause harm to the mother and the baby.
The MHRA recently launched a toolkit to help healthcare professionals talk to women with epilepsy about the risks of sodium valproate.
Epilepsy Action chief executive Philip Lee said: “[In women with epilepsy], pregnancy can impact on seizures or make medicines less effective. This can be dangerous for a mother and her unborn baby. We also know some epilepsy medicines, such as sodium valproate, can cause developmental problems or birth defects.
“It is, therefore, crucial that women with epilepsy get the right information about their care and treatment. This is vital in order to help them navigate these challenges and have healthy pregnancies.
“Yet the figures suggest that more conversations about the potential risks involved need to take place. These would mean that women with epilepsy can make informed choices, ideally before they conceive.”
There is more information on pregnancy and epilepsy on the Epilepsy Action website.